Virginia, 2009High Wind in Virginia, December 25, 2009
December 25, 2009 · NWS RNK · 3 events in 3 counties and zones
Strong low pressure tracked from Texas through Iowa from December 24-25 bringing a very strong east to southeasterly flow across the area. The winds gusted to near 60 mph across mainly the Mountain Empire counties and caused substantial damage to trees and power lines.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure tracked from Texas through Iowa from December 24-25 bringing a very strong east to southeasterly flow across the area. The winds gusted to near 60 mph across mainly the Mountain Empire counties and caused substantial damage to trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 25, 7:18 AM EST, 12 minutes earlier.
Area forecast discussion, Dec 25, 7:18 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
718 AM EST FRI DEC 25 2009
.SYNOPSIS...
HIGH PRESSURE WAS WEDGED DOWN THE EAST SIDE OF THE APPALACHIANS.
A LARGE LOW PRESSURE SYSTEM WILL REMAIN OVER THE MID MISSISSIPPI
VALLEY AND WILL PUSH A FRONT EAST ACROSS THE REGION TONIGHT. WEAK
HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT ON SATURDAY BRINGING
DRIER WEATHER.
&&
.NEAR TERM /THROUGH TONIGHT/...
STILL EXPECT TEMPERATURES TO RISE ABOVE FREEZING IN ALMOST ALL
AREAS AFTER 17Z BUT ENOUGH QPF ALONG THE BLUE RIDGE AND FROM
SOUTHEAST WEST VIRGINIA INTO THE ALLEGHANY HIGHLANDS TO ADD MORE
COUNTIES TO THE ICE STORM WARNING. ALSO HAVE INCREASED ICE TOTALS
ALONG THE SOUTHERN BLUE RIDGE WHERE WARNING WAS ALREADY IN EFFECT.
HAVE EXPANDED THE HIGH WIND WARNING IN THE FAR WESTERN COUNTY
WARNING AREA. ALL MODELS WERE SHOWING 70-80 KNOTS 850 MB WINDS
MOVING FROM THE NORTH CAROLINA MOUNTAINS EARLY TODAY INTO
SOUTHEAST WEST VIRGINIA BY AFTERNOON.
WIND ADVISORY AND FREEZING RAIN ADVISORIES CONTINUE FOR MUCH OF
THE REST OF THE FORECAST AREA TODAY. MODELS SIMILAR ON THE TIMING
OF THE PRECIPITATION WITH THE BEST LIFT FROM 09-21Z...AND ENDING
FROM SOUTHWEST TO NORTHEAST.
CHANGED THE PRECIPITATION OVERNIGHT TO FREEZING RAIN IN THE COLD
SPOTS INSTEAD OF SNOW SINCE MOISTURE BECOMES SHALLOW BUT STILL NOT
NEARLY COLD ENOUGH ALOFT FOR CRYSTAL GROWTH. EVEN WITH THE FRONT
COMING THROUGH TONIGHT COLD AIR HOLDS JUST TO THE WEST.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
FRONTAL BOUNDARY WILL PUSH EAST INTO THE ATLANTIC OCEAN SATURDAY.
IN THE WAKE OF THE FRONT...DRIER AND COLDER AIR WILL PUSH ACROSS OUR
REGION. COLD ADVECTION WILL FILTER INTO THE MOUNTAINS SATURDAY...AND
FURTHER EAST SATURDAY NIGHT INTO SUNDAY WITH 85H TEMPERATURES AS
LOW AS -11 DEGREE C IN SOUTHEAST WEST VIRGINIA. KEPT SATURDAY HIGHS
COLD CLOSE TO ADJMETBC WITH READINGS FROM THE MID 30S IN THE
NORTHWEST TO AROUND 50 IN THE SOUTHEAST.
A SURFACE RIDGE TO THE SOUTHWEST NOSES INTO THE WESTERN PORTION OF
THE AREA WHICH SHOULD HOLD THE DRY WEATHER THROUGH SUNDAY. WITH
CLOUDS THINNING IN COMBINATION WITH THE DRY AIR AND COLD
ADVECTION...TEMPERATURES WILL DROP TO AROUND 20 IN THE MOUNTAINS
WITH THE PIEDMONT SEEING MID 20S FOR SUNDAY NIGHT.
THE NEXT DISTURBANCE WILL APPROACH THE AREA SUNDAY NIGHT WITH A
SOUTHWESTERLY FLOW INCREASING MOISTURE IN THE WESTERN ZONES. WINDS
WILL THEN VEER TOWARD A WEST TO NORTHWEST DIRECTION WHICH WILL
ENHANCE THE UPSLOPE COMPONENT. INCREASED POPS SUNDAY NIGHT INTO
MONDAY MORNING. WITH TEMPERATURES BEING WELL BELOW FREEZING...EXPECT
SNOW SHOWERS ALONG AND WEST OF THE APPALACHIAN MOUNTAINS. AMPLIFIED
TROUGH OVER THE EAST WILL RESULT IN CHILLY AIR MONDAY WITH 85H
TEMPERATURES AROUND MINUS 10. PLAYED TEMPERATURES CLOSE TO
MOSGUIDEBC FOR MONDAY.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
AMPLIFIED TROUGH OVER THE EASTERN CONUS DELIVERING A DOSE OF FAIRLY
CHILLY AIR BY EARLY NEXT WEEK ON BOTH GFS/ECMWF...H85 TEMPS -8 TO
-12 EARLY MONDAY. TROUGH LIFTS OUT TO THE NORTHEAST SOME BY MID-WEEK
WITH MORE ZONAL FLOW AND MODERATING TEMPS BY WED. POTENTIAL FOR A
REINFORCING SHORT-WAVE AND COLDER BY LATER IN THE WEEK WITH GFS
SUGGESTING A WEAK COASTAL LOW BY FRIDAY WHICH WILL HAVE TO BE
WATCHED IN LIGHT OF THE TENDENCY THIS YEAR FOR SUCH SYSTEMS TO
STRENGTHEN AND AMPLIFY. H5 MEAN HEIGHT NEGATIVE ANOMALIES ON THE GFS
RANGE ANYWHERE FROM 100 TO 150DM THRU MUCH NEXT WEEK SO IT WILL BE
CHILLY WEEK REGARDLESS...ALTHOUGH THE MUCH COLDER CORE OF AIR
REMAINS UP OVER NEW ENGLAND PER THE EC MODEL WHICH IS THE PREFERRED
SOLUTION PER THE NCEP EPD DISCUSSION. AT THIS TIME WILL MAINTAIN LOW
POPS FOR MUCH OF THE WEEK...ALTHOUGH MTN SNOW SHOWERS POSSIBLE
MONDAY AS THE COLDER AIR SPILLS EASTWARD COULD PRODUCE SOME SNOW IN
FAVORED AREAS DEPENDING ON EXACT TRAJECTORIES. A SPRAWLING RIDGE OF
COLD SURFACE HIGH PRESSURE ACROSS THE CENTRAL US WILL BUILD EASTWARD
IN THE EARLY TO MID-WEEK PERIOD WITH THAT POTENTIAL SURFACE LOW
DEVELOPING OVER THE GULF COAST BY LATER IN THE WEEK...OBVIOUSLY MANY
OUTCOMES POSSIBLE WITH SOMETHING THAT FAR OUT...BUT RAISED POPS INTO
THE CHANCE CATEGORY BY NEXT THU/FRI.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
LIGHT TO MODERATE FREEZING RAIN AND RAIN CONTINUE TO SPREAD
NORTHEAST ACROSS THE REGION. CEILINGS WILL BE IFR TO MVFR FOR THE
REST OF THE DAY. 850 MB WINDS OFF OF THIS MORNINGS 12Z SOUNDING AT
RNK WERE 60Z KNOTS. EXPECT LOW LEVEL WIND SHEAR AT THE TAF SITES
THROUGH 18Z.
TEMPERATURES WILL GRADUALLY WARM UP DURING THE MORNING AND WILL BE
ABOVE FREEZING AT ALL TAFS STIES BY 18Z. THE RAIN WILL END FROM
SOUTHWEST TO NORTHEAST BETWEEN 18-22Z.
A FRONT COMING THROUGH THE AREA TONIGHT WILL TURN THE WINDS TO
THE WEST THIS WILL ALSO BRING DRIER AIR INTO THE REGION WITH
CONDITIONS BECOMING VFR EAST OF THE BLUE RIDGE BY SATURDAY
AFTERNOON.THERE WILL BE TYPICAL MVFR TO LOCALIZED IFR
RESTRICTIONS CONTINUING IN THE UPSLOPE AREAS WEST OF THE BLUE
RIDGE (KBLF/KLWB) DUE TO STRATOCUMULUS AND SCATTERED SNOW SHOWERS
THROUGH SUNDAY.
&&
.EQUIPMENT...
USE THE WIND OBSERVATION AT ROA WITH CAUTION. AN ERROR HAS BEEN
REPORTED WITH THE WIND SENSOR...IT MAY BE FROZEN. IF THE SENSOR
HAS FROZEN IT WILL CONTINUE TO REPORT A CALM WIND UNTIL THE ICE IS
BROKEN OFF OR THE ICE MELTS OFF THE SENSOR.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...ICE STORM WARNING UNTIL NOON EST TODAY FOR VAZ011>018-022-032.
WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR VAZ011-018>020.
FREEZING RAIN ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
VAZ019-023-024-034-035.
HIGH WIND WARNING UNTIL NOON EST TODAY FOR VAZ007-009-010-015.
FREEZING RAIN ADVISORY UNTIL NOON EST TODAY FOR VAZ010-033-
043>047.
WIND ADVISORY UNTIL NOON EST TODAY FOR VAZ012-016-017.
ICE STORM WARNING UNTIL 4 PM EST THIS AFTERNOON FOR VAZ020.
NC...ICE STORM WARNING UNTIL NOON EST TODAY FOR NCZ001>003-018-019.
HIGH WIND WARNING UNTIL NOON EST TODAY FOR NCZ001-018.
FREEZING RAIN ADVISORY UNTIL NOON EST TODAY FOR NCZ004-005-020.
WIND ADVISORY UNTIL NOON EST TODAY FOR NCZ002.
WV...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR WVZ044.
HIGH WIND WARNING UNTIL NOON EST TODAY FOR WVZ042-043-045.
FREEZING RAIN ADVISORY UNTIL NOON EST TODAY FOR WVZ042>044.
ICE STORM WARNING UNTIL 4 PM EST THIS AFTERNOON FOR WVZ045.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...KK
LONG TERM...PC
AVIATION...AMS/WP
EQUIPMENT...AMSHazardous weather outlook, Dec 24, 8:37 PM EST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
837 PM EST THU DEC 24 2009
NCZ001-002-018-VAZ012-015-260145-
ASHE-ALLEGHANY NC-WATAUGA-WYTHE-GRAYSON-
837 PM EST THU DEC 24 2009
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY...
...ICE STORM WARNING IN EFFECT UNTIL NOON EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
ICE STORM WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
ICE STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT PLEASE RELAY
REPORTS OF ICING OR STRONG WINDS TO 1...8 6 6...2 1 5...4 3 2 4.
NCZ003-019-VAZ016-260145-
SURRY-WILKES-CARROLL-
837 PM EST THU DEC 24 2009
...ICE STORM WARNING IN EFFECT UNTIL NOON EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
ICE STORM WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
ICE STORM WARNING.
RUNOFF FROM THE RAINFALL COMBINED WITH ANY SNOW MELT MAY RESULT
IN LOCALIZED FLOODING AND WILL PRODUCE A RISE OF MAIN STEM RIVERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT PLEASE RELAY
REPORTS OF ICING OR DAMAGE TO 1...8 6 6...2 1 5...4 3 2 4.
VAZ010-WVZ042-260145-
BLAND-MERCER-
837 PM EST THU DEC 24 2009
...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST FRIDAY...
...FREEZING RAIN ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
FREEZING RAIN ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
FREEZING RAIN ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT PLEASE RELAY
REPORTS OF ICING OR STRONG WINDS TO 1...8 6 6...2 1 5...4 3 2 4.
VAZ007-009-260145-
TAZEWELL-SMYTH-
837 PM EST THU DEC 24 2009
...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT PLEASE RELAY
REPORTS OF STRONG WINDS TO 1...8 6 6...2 1 5...4 3 2 4.
VAZ011-013-014-018-022-033-WVZ044-260145-
GILES-PULASKI-MONTGOMERY-CRAIG-ROANOKE-FRANKLIN-MONROE-
837 PM EST THU DEC 24 2009
...FREEZING RAIN ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZING RAIN ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZING RAIN ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT PLEASE RELAY
REPORTS OF ICING TO 1...8 6 6...2 1 5...4 3 2 4.
VAZ019-020-023-024-034-035-260145-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
837 PM EST THU DEC 24 2009
...FREEZING RAIN ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM
EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZING RAIN ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZING RAIN ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT PLEASE RELAY
REPORTS OF ICING TO 1...8 6 6...2 1 5...4 3 2 4.
VAZ017-032-260145-
FLOYD-PATRICK-
837 PM EST THU DEC 24 2009
...ICE STORM WARNING IN EFFECT UNTIL 4 PM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
ICE STORM WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
ICE STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT PLEASE RELAY
REPORTS OF ICING OR DAMAGE TO 1...8 6 6...2 1 5...4 3 2 4.
WVZ045-260145-
GREENBRIER-
837 PM EST THU DEC 24 2009
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY...
...FREEZING RAIN ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
FREEZING RAIN ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
FREEZING RAIN ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT PLEASE RELAY
REPORTS OF ICING OR STRONG WINDS TO 1...8 6 6...2 1 5...4 3 2 4.
NCZ006-VAZ058-059-260145-
CASWELL-HALIFAX-CHARLOTTE-
837 PM EST THU DEC 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
LIGHT FREEZING RAIN WILL COME INTO THE REGION BEFORE
DAWN. A THIN GLAZE OF ICE IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
LIGHT FREEZING RAIN WILL CHANGE TO ALL RAIN FRIDAY MORNING. A THIN
GLAZE OF ICE IS POSSIBLE.
RUNOFF FROM THE RAINFALL EXPECTED COMBINED WITH ANY SNOW MELT MAY
RESULT IN LOCALIZED FLOODING AND SHOULD PRODUCE RISES ON THE
MAIN STEM RIVERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WVZ043-260145-
SUMMERS-
837 PM EST THU DEC 24 2009
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY...
...FREEZING RAIN ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
FREEZING RAIN ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
FREEZING RAIN ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT PLEASE RELAY
REPORTS OF ICING OR STRONG WINDS TO 1...8 6 6...2 1 5...4 3 2 4.
VAZ045>047-260145-
CAMPBELL-APPOMATTOX-BUCKINGHAM-
837 PM EST THU DEC 24 2009
...FREEZING RAIN ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZING RAIN ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZING RAIN ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT PLEASE RELAY
REPORTS OF ICING TO 1...8 6 6...2 1 5...4 3 2 4.
NCZ004-020-260145-
STOKES-YADKIN-
837 PM EST THU DEC 24 2009
...FREEZING RAIN ADVISORY IN EFFECT UNTIL NOON EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZING RAIN ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZING RAIN ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT PLEASE RELAY
REPORTS OF ICING TO 1...8 6 6...2 1 5...4 3 2 4.
NCZ005-VAZ043-044-260145-
ROCKINGHAM-HENRY-PITTSYLVANIA-
837 PM EST THU DEC 24 2009
...FREEZING RAIN ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZING RAIN ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZING RAIN ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT PLEASE RELAY
REPORTS OF ICING OR STRONG WINDS TO 1...8 6 6...2 1 5...4 3 2 4.
In the hours before
Special weather statement, Dec 25, 4:17 AM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 AM EST FRI DEC 25 2009
NCZ001-002-018-019-VAZ012-015-251130-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-WYTHE-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
WILKESBORO...WYTHEVILLE...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY
417 AM EST FRI DEC 25 2009
...FREEZING RAIN TO INCREASE THIS MORNING...
LIGHT TO MODERATE FREEZING RAIN WILL INCREASE IN INTENSITY AND
COVERAGE ACROSS THE REGION THIS MORNING. LOCATIONS ALONG AND NEAR
THE BLUE RIDGE MOUNTAINS WILL SEE ACCUMULATING ICE THROUGH 7 AM.
ICE ACCUMULATIONS UP TO A TENTH OF AN INCH ARE POSSIBLE THROUGH
7 AM...ESPECIALLY TREES AND METAL OBJECTS. IF TRAVELING THIS CHRISTMAS
MORNING...BE ALERT TO THE ICY CONDITIONS. EARLY THIS MORNING AVOID
TRAVEL...AS ICE ACCUMULATION WILL INCREASE ESPECIALLY ALONG THE
BLUE RIDGE MOUNTAINS.
NCZ003-004-020-VAZ013-014-016-017-032-251130-
SURRY-STOKES-YADKIN-PULASKI-MONTGOMERY-CARROLL-FLOYD-PATRICK-
INCLUDING THE CITIES OF...DOBSON...DANBURY...YADKINVILLE...
PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD...STUART
417 AM EST FRI DEC 25 2009
...FREEZING RAIN WILL SPREAD NORTH ACROSS THE REGION THIS MORNING...
LIGHT FREEZING RAIN WILL MOVE NORTH ACROSS THE AREA THIS MORNING.
THROUGH 7 AM...A LIGHT GLAZE OF ICE WILL ACCUMULATE ON TREES AND
METAL OBJECTS. ANY UNTREATED ROADS...AS WELL AS BRIDGES AND OVERPASSES
MAY ALSO BECOME SLICK THIS MORNING.
IF TRAVELING THIS CHRISTMAS MORNING...BE ALERT TO THE ICY CONDITIONS.
EARLY THIS MORNING...AVOID TRAVEL...AS ICE ACCUMULATION WILL INCREASE
ESPECIALLY ALONG THE BLUE RIDGE MOUNTAINS.
NCZ005-VAZ018>020-022>024-033>035-043-044-251130-
ROCKINGHAM-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
INCLUDING THE CITIES OF...EDEN...NEW CASTLE...CLIFTON FORGE...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...DANVILLE
417 AM EST FRI DEC 25 2009
...PATCHES OF FREEZING RAIN THIS MORNING...
POCKETS OF FREEZING RAIN AND FREEZING DRIZZLE ARE ADVANCING NORTH
ACROSS THE REGION. A LIGHT GLAZE OF ICE IS POSSIBLE ON TREES AND
METAL OBJECTS. ANY UNTREATED ROADS...AS WELL AS BRIDGES AND
OVERPASSES MAY ALSO BECOME SLICK. IF TRAVELING THIS CHRISTMAS
MORNING...BE ALERT TO POTENTIAL ICY CONDITIONS.
07
Special weather statement, Dec 25, 6:28 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
628 AM EST FRI DEC 25 2009
NCZ001-002-018-019-VAZ010-012-015-251330-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-BLAND-WYTHE-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
WILKESBORO...BLAND...WYTHEVILLE...INDEPENDENCE...WHITETOP...
TROUTDALE...VOLNEY
628 AM EST FRI DEC 25 2009
...FREEZING RAIN TO INCREASE THIS MORNING...
LIGHT TO MODERATE FREEZING RAIN WILL INCREASE IN INTENSITY AND
COVERAGE ACROSS THE REGION THIS MORNING. LOCATIONS ALONG AND NEAR
THE BLUE RIDGE MOUNTAINS WILL SEE ACCUMULATING ICE THROUGH 10 AM.
ICE ACCUMULATIONS UP TO A QUARTER OF AN INCH ARE POSSIBLE THROUGH
10 AM...ESPECIALLY ON TREES AND METAL OBJECTS. IF TRAVELING THIS
CHRISTMAS MORNING...BE ALERT TO THE ICY CONDITIONS. EARLY THIS
MORNING AVOID TRAVEL...AS ICE ACCUMULATION WILL INCREASE
ESPECIALLY ALONG THE BLUE RIDGE MOUNTAINS.
NCZ003-004-020-VAZ011-013-014-016-017-032-WVZ042>045-251330-
SURRY-STOKES-YADKIN-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-
PATRICK-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...DOBSON...DANBURY...YADKINVILLE...
PEARISBURG...PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD...
STUART...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
628 AM EST FRI DEC 25 2009
...FREEZING RAIN WILL SPREAD NORTH ACROSS THE REGION THIS MORNING...
LIGHT FREEZING RAIN WILL MOVE NORTH ACROSS THE AREA THIS MORNING.
A LIGHT GLAZE OF ICE WILL ACCUMULATE ON TREES AND METAL OBJECTS.
WITH HEAVIER BANDS OF FREEZING RAIN...ICE ACCUMULATIONS UP TO A
TENTH OF AN INCH ARE POSSIBLE BY 10 AM. ANY UNTREATED ROADS...AS
WELL AS BRIDGES AND OVERPASSES MAY ALSO BECOME SLICK THIS MORNING.
IF TRAVELING THIS CHRISTMAS MORNING...BE ALERT TO THE ICY CONDITIONS.
EARLY THIS MORNING...AVOID TRAVEL...AS ICE ACCUMULATION WILL INCREASE
ESPECIALLY ALONG THE BLUE RIDGE MOUNTAINS.
NCZ005-VAZ018>020-022>024-033>035-043-044-251330-
ROCKINGHAM-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
INCLUDING THE CITIES OF...EDEN...NEW CASTLE...CLIFTON FORGE...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...DANVILLE
628 AM EST FRI DEC 25 2009
...PATCHES OF FREEZING RAIN THIS MORNING...
POCKETS OF FREEZING RAIN AND FREEZING DRIZZLE ARE ADVANCING NORTH
ACROSS THE REGION. A LIGHT GLAZE OF ICE IS POSSIBLE ON TREES AND
METAL OBJECTS. ANY UNTREATED ROADS...AS WELL AS BRIDGES AND
OVERPASSES MAY ALSO BECOME SLICK. IF TRAVELING THIS CHRISTMAS
MORNING...BE ALERT TO POTENTIAL ICY CONDITIONS.
07
High Wind, Grayson
- When
- December 25, 7:30 AM EST to 4:00 PM EST
- Where
- Grayson forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
A few 4 to 6 inch diameter trees were brought down by the wind in the Whitetop and Mount Rogers areas.
High Wind, Tazewell
- When
- December 25, 7:45 AM EST to 4:00 PM EST
- Where
- Tazewell forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Numerous trees were brought down county-wide and some power lines were pulled down as a result. Roof damage was reported to a building in Claypool Hill. Trees were also reported down in the Tazewell and Baptist Valley areas.
High Wind, Smyth
- When
- December 25, 8:30 AM EST to 2:00 PM EST
- Where
- Smyth forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
Trees were brought down along Highway 16 in Sugar Grove and also along roads in the Chilhowie area. Numerous power outages were reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Wyoming, December 25 to 26, 20092 deaths · 11 events
- Winter Weather in Illinois, December 25 to 27, 200914 injured · 7 events
- Blizzard in South Dakota, December 25 to 26, 2009$610,000 · 19 events
- High Wind in West Virginia, December 25, 2009$90,000 · 50 kt wind · 6 events
- Flash Flooding in South Carolina, December 25, 2009$72,000 · 7 events
- Winter Storm in South Dakota, December 25 to 26, 2009$50,000 · 3 events
- Winter Weather in New York, December 25 to 27, 200926 events
- Winter Storm in Wyoming, December 25 to 26, 2009$25,000 · 2 events
- Winter Weather in Iowa, December 25 to 27, 200921 events
- Winter Weather in Illinois, December 25 to 27, 200913 events
- Winter Weather in North Carolina, December 25, 20099 events
- Flood in Illinois, December 25, 20091 injured · $5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208040, 208037, 208038.